MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30 RELOAD WHITE

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30 RELOAD WHITE
Model Number 48630W-04
Medical Device Problem Code Failure to Fire (2610)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 12/07/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An investigation was conducted to determine the cause of this reported event.A return material authorization (rma) was issued to evaluate the intuitive surgical, inc.(isi) device.Isi did not receive a da vinci product to perform failure analysis.A review of the site's system logs for the reported procedure date was conducted by an isi regulatory post market surveillance (rpms) analyst.Investigation revealed there were no related system errors to have occurred during the surgical procedure that would have likely caused or contributed to the reported complaint.The stapler 30 curved-tip had 50 max tool uses, 2 uses used during the procedure and 2 uses remaining.It was not subsequently used after the procedure.The white reloads were single use only and were not subsequently used after the procedure.An advanced system log review was performed by an isi failure analysis engineer and reported the following information: it was noted that the stapler used was an older version of the stapler 30 curved-tip, version -06.Logs show the stapler 30 curved-tip was installed on the system 5x and fired 2 white reloads.On install 1, the first clamp was successful, but was unclamped.The unclamp was aborted at ~44% completion, and the next clamp attempt was successful.The second clamp was followed by the firing which was completed successfully.On the 2nd, 3rd, and 4th installs of this instrument, a green reload was loaded, however no clamping or firing was attempted.On the 5th install, the first clamp was completed, and the firing was completed successfully.The instrument was then removed, and not used in the procedure again.The master supervisory control logs show no stapler related errors.
 
Event or Problem Description
It was reported that during a davinci-assisted pulmonary lobectomy procedure, there was a stapler malfunction and bleeding from the pulmonary artery (pa).The pa was recently exposed to chemotherapy and radiation treatment.The stapler was inspected prior to use and there were no abnormal findings noted.There was no tissue bunching, there were no obstructions such as clips, staples, bone, or other hard objects in between instrument jaws.During the procedure, the surgeon was trying to staple across the pa using a white reload; however, the staples did not deploy and only the blade came out which caused the pa to be transected and left a 1.5 centimeter hole.The procedure was emergently converted to open surgery.The lung was vascularly isolated after achieving intra-pericardial control of the artery and inferior vein.The pa was repaired with running 4-0 prolene suture.The source of the bleeding was the hole in the pa with an estimated blood loss of 500 milliliters.The patient required one unit of packed red blood cells.The patient was reported to be in stable condition.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received two white stapler (b)(4) reloads (part #48630w-04 with lot #m10221113-0811 and lot #k12230618-0138).Upon visual inspection, both reloads appeared to be used and fired without any issues.All staples deployed from the reloads.No exposed components were observed.Visual inspection was performed and found no damage to the cartridges.The reloads were disassembled in-house for inspection.No damage to the knife was observed for each reload.No damage to the lead screw was observed for each reload.No failures were observed during log review.No product issues were identified.Isi also received (b)(4) additional white stapler (b)(4) reloads with lot #m10221113.The reloads were returned individually sealed in its original packaging.The reloads were removed and found to have no physical damage or missing staples.The reloads were installed and fired with an in-house system with no issues.The reloads completed the staple lines as expected.Isi received another white stapler (b)(4) reload (lot #m10221113) and completed investigations.The reload was returned with the pouch unopened and still sealed.The reload was opened in-house.The reload was installed onto an in-house stapler instrument and placed on an in-house system.The reload was successfully fired.The reload was disassembled in-house for visual inspection.There was no pusher, cartridge, leadscrew, or blade damage observed.The root cause is due to non-device-related factors.Isi also received a curved-tip stapler (b)(4) instrument (part #470530-06; lot #t10180924-0014).The instrument was placed and driven on an in-house system.The instrument passed the initialization tests.The instrument moved intuitively with full range of motion in all directions.The grips opened and closed properly.The instrument clamped and fired a white and a gray in-house reload with no issues.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Additional failure analysis evaluation was performed on the white stapler 30 reload (part #48630w-04; lot #m10221113) and white stapler 30 reload (part #48630w-04; lot #k12230618) that was received.A review of procedure logs confirms that the stapler reloads were used during the procedure.All stapler reload components were present (minus the staples), and no damage to the reloads or components were found.The customer returned unused stapler reloads from the same lot to intuitive surgical, inc.(isi).The stapler reloads were found to contain staples and were subsequently fired during testing.No issues were observed with the stapler reloads.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 30 RELOAD WHITE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key18450804
Report Number2955842-2023-21835
Device Sequence Number7780757
Product Code GDW
UDI-Device Identifier10886874112868
UDI-Public(01)10886874112868(10)M10221113
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
K152421
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48630W-04
Device Catalogue Number48630W
Device Lot NumberM10221113 0811
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/07/2023
Supplement Date Received by Manufacturer01/12/2024
04/02/2024
Initial Report FDA Received Date01/05/2024
Supplement Report FDA Received Date02/08/2024
04/30/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/10/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient Age64 YR
Patient SexMale
Patient Weight73 KG
Patient EthnicityNon Hispanic
Patient RaceWhite